Dense Fog, Orange
- When
- March 11, 6:35 PM EST to 10:40 PM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
GVE and OMH reported one quarter mile or less visibilities.
Moisture pooling ahead of a slow moving cold front resulted in areas of dense fog over portions of the Piedmont.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Moisture pooling ahead of a slow moving cold front resulted in areas of dense fog over portions of the Piedmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 11, 1:34 PM EST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 234 PM EDT WED MAR 11 2015 .SYNOPSIS... A SLOW-MOVING FRONT IS EXPECTED TO DROP SOUTH OF THE REGION LATE TODAY. HIGH PRESSURE BUILDS IN TONIGHT AND REMAINS THROUGH THURSDAY. ON FRIDAY...LOW PRESSURE WILL APPROACH THE REGION FROM THE LOWER MISSISSIPPI VALLEY AND BRING UNSETTLED WEATHER THROUGH SATURDAY. HIGH PRESSURE RETURNS FOR SUNDAY AND MONDAY. && .NEAR TERM /THROUGH THURSDAY/... SURFACE ANALYSIS INDICATES FRONTAL BOUNDARY IS REACHING THE FAR SOUTHERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON. OVERRUNNING LIGHT RAIN WILL EXIT THE AREA BY LATE AFTERNOON. CLOUD COVER PERSISTS OVER MOST OF THE AREA...ALBEIT THIN IN SOME LOCATIONS. INCREASING SUN ANGLE HAS ALLOWED TEMPS TO CLIMB INTO THE LOW 60S AT MANY LOCATIONS EAST OF THE BLUE RIDGE AND IN THE SHENANDOAH VALLEY. MAINLY MID TO UPPER 50S ACROSS NRN MD AND IN THE SOUTHERN TIER COUNTIES WHERE LIGHT RAIN HAS PERSISTED. TEMPS MAY STILL BRIEFLY MAKE IT INTO THE LOW 60S THIS AFTN IF CLOUD BREAKS DEVELOP. HIGH PRESSURE BUILDS INTO THE GREAT LAKES AND ONTARIO TONIGHT. THE HIGH...COMBINED WITH A MARITIME LOW...WILL ADVECT COOL CANADIAN AIR INTO THE REGION TONIGHT. THERE SHOULD BE ENOUGH OF A PRESSURE GRADIENT TO INDUCE A N-NW BREEZE AROUND 5-10KT. LOWS WILL BE IN THE 30S OVER MOST AREAS TONIGHT...WITH LOW 40S LIKELY IN BALTIMORE CITY AND WASHINGTON DC. HIGH PRESSURE NOSES DOWN INTO THE MID-ATLANTIC THURSDAY. SUBSIDENCE WILL PROMOTE MOSTLY CLEAR SKIES. TEMPERATURES ARE EXPECTED TO REACH THE 50S OVER MOST OF THE AREA...TOUCHING 60 OVER PORTIONS OF THE PIEDMONT AND CENTRAL FOOTHILLS. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... A WEDGE OF HIGH PRESSURE WILL HOLD FIRM OVER THE AREA INTO THURSDAY NIGHT. A CLEAR SKY AND LIGHT TO CALM WINDS IN THE EVENING WILL ALLOW TEMPERATURES TO FALL INTO THE LOWER 30S...BUT THEREAFTER INCREASING CLOUDS WILL CAUSE TEMPERATURES TO HOLD STEADY OR SLOWLY RISE AFTER MIDNIGHT. MODELS HAVE TRENDED MUCH SLOWER WITH THE ONSET OF PRECIPITATION /EXCEPT FOR THE SREF/ SO HAVE TRIMMED POPS BACK THURSDAY NIGHT INTO FRIDAY. THIS ALSO MEANS PRECIPITATION WILL LIKELY NOT OVERLAY COLDER AIR...SO THE CHANCE OF FZRA OVER THE SHENANDOAH VALLEY CONTINUES TO DIMINISH /THOUGH IS STILL NON-ZERO AT THE MOMENT/. NOT ENOUGH CONFIDENCE TO INCLUDE A MENTION IN THE HWO. CLOUDS STEADILY INCREASE DURING THE DAY FRIDAY FROM SOUTHWEST TO NORTHEAST...FOLLOWED BY RAIN STARTING DURING THE AFTERNOON AND EARLY EVENING HOURS. RAINFALL WILL BECOME WIDESPREAD AND COULD BE MODERATE AT TIMES FRIDAY NIGHT INTO SATURDAY MORNING. MOST OF THIS WEEK HAS BEEN ABOVE FREEZING SO THE SNOWPACK EVEN IN THE HIGHER TERRAIN IS DWINDLING. THEREFORE THE THREAT OF MAIN STEM RIVER FLOODING DUE TO SNOWMELT COMBINED WITH RAINFALL APPEARS LOW AT THIS TIME. HOWEVER FLASHIER STREAMS AND URBAN AREAS COULD STILL SEE MINOR FLOODING SO WILL MENTION THAT IN THE HWO. && .LONG TERM /SATURDAY THROUGH TUESDAY/... EXPECT RAIN TO LINGER THROUGH MOST OF THE DAY SAT. DEWPOINTS EXPECTED TO BE IN THE 50S WHICH WILL KEEP TEMPS RATHER MILD...DESPITE THE RAIN. WEAK COLD FRONT MOVES THROUGH SAT EVENING/NIGHT WITH LITTLE IMPACT ON SENSIBLE WX...EXCEPT A WIND SHIFT. SUNDAY LOOKS TO BE MILD WITH TEMPS IN THE 50S AND BREEZY WINDS...ESPECIALLY EAST OF THE BLUE RIDGE. HIGH PRESSURE BUILDS IN FOR SUN NIGHT THROUGH MON...BEFORE A CLIPPER SYSTEM APPROACHES THE REGION OVERNIGHT MON INTO TUE. KEPT CHC POPS IN FORECAST FOR LIQUID PRECIP. HOWEVER...BETTER CHANCES MIGHT BE ALONG MASON DIXON LINE. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS WITH 5-10KT NW FLOW EXPECTED THIS AFTERNOON AND EVENING. LIGHT NW FLOW CONTINUES TONIGHT...THEN INCREASES TO AROUND 10KT AGAIN DURING THE DAY THURSDAY. VFR W/ LGT/VAR WIND THU NIGHT...BCMNG SLY 5-10 KT W/ SUB- VFR IN LWR CIGS/RA FRI- FRI NIGHT. MVFR OR LOCALLY IFR CONDITIONS EXPECTED IN PRECIP THROUGH SAT AFTERNOON. VFR CONDITIONS RETURN SAT NIGHT/SUN ONCE PRECIP ENDS && .MARINE... GENERALLY LIGHT AND VARIABLE WINDS ON THE WATERS THIS AFTERNOON. WIND DIRECTION BECOMES MORE CONSISTENTLY NW TONIGHT. THERE MAY BE ENOUGH OF A PRESSURE GRADIENT AND COOL ADVECTION ALOFT TO CAUSE GUSTS TO AROUND 15KT OVERNIGHT...MAINLY ALONG THE LOWER TIDAL POTOMAC AND THE SOUTHERN CHESAPEAKE BAY ZONES. A SMALL CRAFT ADVISORY MAY BE NEEDED...BUT CONFIDENCE RIGHT NOW IS NOT HIGH ENOUGH TO WARRANT IT. WINDS ARE EXPECTED TO DECREASE TO AROUND 10KT AGAIN THURSDAY AS HIGH PRESSURE BUILDS OVER THE WATERS. A WEAK PRESSURE GRADIENT IS EXPECTED OVER THE WATERS THURSDAY NIGHT THROUGH FRIDAY NIGHT...INITIALLY AS HIGH PRESSURE MOVES OVERHEAD...THEN AS A BROAD WARM FRONTAL ZONE TRAVERSES THE WATERS. WINDS/WAVES WILL REMAIN BELOW SCA LEVELS DURING THIS TIME. BREEZY CONDITIONS ON SUN MIGHT LEAD TO SOME SCA CONDITIONS. && .HYDROLOGY... A PERIOD OF MODERATE RAINFALL MAY LEAD TO MINOR FLOODING ON FLASHIER CREEKS AND STREAMS AS WELL AS IN URBAN AREAS FRIDAY AFTERNOON INTO SATURDAY MORNING. && .CLIMATE... THE HIGH TEMPERATURE YESTERDAY AT WASHINGTON DC /REAGAN NATIONAL AIRPORT...DCA/ WAS 50 DEGREES. THIS MARKS THE FIRST TIME 3 CONSECUTIVE DAYS REACHED 50 DEGREES OR HIGHER SINCE DECEMBER 26TH- 28TH 2014. DULLES AIRPORT /IAD/ AND BALTIMORE-WASHINGTON INTERNATIONAL AIRPORT /BWI/ DID NOT REACH 50 DEGREES YESTERDAY...AND THUS HAVE STILL NOT HAD A STRETCH OF 3 OR MORE DAYS OF 50 DEGREES OR HIGHER SINCE DECEMBER 26TH-28TH. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...KCS NEAR TERM...KCS SHORT TERM...DFH LONG TERM...MSE AVIATION...KCS/MSE/DFH MARINE...KCS/MSE/DFH HYDROLOGY...DFH CLIMATE...DFH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 148 PM EDT WED MAR 11 2015 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121600- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 148 PM EDT WED MAR 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PERIOD OF MODERATE RAINFALL MAY LEAD TO MINOR FLOODING ON FLASHIER CREEKS AND STREAMS AS WELL AS IN URBAN AREAS FRIDAY AFTERNOON INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-121600- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 148 PM EDT WED MAR 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PERIOD OF MODERATE RAINFALL MAY LEAD TO MINOR FLOODING ON FLASHIER CREEKS AND STREAMS AS WELL AS IN URBAN AREAS FRIDAY AFTERNOON INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
6 dense fog. Local standard time, as filed.
GVE and OMH reported one quarter mile or less visibilities.
HWY reported one quarter mile or less visibilities.
RMN reported one quarter mile or less visibilities.
EZF and 7W4 reported one quarter mile or less visibilities.
CJR reported one quarter mile or less visibilities.
One quarter mile or less visibilities were reported in surrounding areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567359, 567363, 567361, 567362, 567360, 567364.